NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 10, 10:30 AM MST, 1 hour earlier.
Area forecast discussion, Apr 10, 10:30 AM MST, 1 hour before
Area Forecast Discussion
National Weather Service Pueblo CO
1130 AM MDT Wed Apr 10 2019
.UPDATE...
Issued at 723 AM MDT Wed Apr 10 2019
Updated grids to increase snow amounts over Raton Mesa region this
evening. Once the cold front moves through the area early this
evening, strong forcing combined with upslope flow and increasing
moisture should lead to a period of considerable snowfall across
Huerfano and Las Animas Counties. High-res model guidance from
this morning supports the snowfall. Expect about 2-5 inches of
snow accumulation, and along with gusty winds, will lead to
hazardous travel conditions. Therefore, a Winter Weather Advisory
has been issued for that area from 6 PM to 3 AM tonight. ~Line
&&
.SHORT TERM...(Today and tonight)
Issued at 405 AM MDT Wed Apr 10 2019
...Significant storm system to bring very strong winds, high fire
danger, and blizzard conditions to portions of southern Colorado
today...
Currently...
Analysis of GOES satellite water vapor imagery and upper air charts
reveals a strengthening upper low digging into the Great Basin. An
associated 120+ knot 300 mb jet rounds the base of the trough,
nosing its exit region into central Colorado. At the surface, low
pressure is deepening in northwest Kansas with northerly flow
beginning to strengthen across northeast Colorado. Ahead of the
shortwave in southern Colorado, strong downsloping southwest flow
aloft has kept the lower atmosphere well mixed, leading to
periodically gusty southwest winds and warm temperatures.
Temperatures are in the upper 50s to low 60s across the I-25
corridor, and around 50 over the far eastern plains and in the high
valleys. Isolated to scattered snow showers in association with the
shortwave have spread across the Continental Divide.
Today and tonight...
The shortwave trough and associated jet will swing east across
Colorado, spreading considerable forcing for ascent across Colorado
as a result of rapid height falls, strong DCVA, and lift in the left
jet exit region. This will cause increasing coverage and intensity
of snow showers across the Continental Divide and eventually eastern
mountains, along with gusty winds causing blowing snow, through this
evening. Latest forecast has total snow accumulations through
tomorrow morning of 6-12" across the central mountains where a
Winter Storm Warning is in effect, and 4-8" over the rest of our
mountain areas where Winter Weather Advisories are or will be in
effect. As for the high valleys, only up to an inch of snow is
expected, with up to 4 inches possible in the Leadville area.
Further east, surface low pressure will deepen over eastern
Colorado/western Kansas in association with the increasing large
scale forcing. West of the surface low, a strengthening surface
pressure gradient combined with continued deep vertical mixing will
lead to gusty southwest winds across most of the forecast areas.
Winds will be strongest over the eastern plains southwest of HWY 50,
where gusts to 50 mph are expected. The downsloping flow will allow
temperatures to climb into the mid 60s across the I-25 corridor, and
mid to upper 70s over the far eastern plains, ahead of the front.
The strong winds combined with low RH values will lead to another
period of critical fire weather conditions. Therefore, the Red Flag
Warning remains in effect for the eastern plains south of HWY 50
late this morning through the afternoon.
As the surface low continues to deepen and the surface pressure
gradient tightens, northerly flow will increase over northeast
Colorado behind a strengthening cold front. The front will
accelerate south down the plains during the afternoon/early evening.
Latest high-resolution model guidance has the front entering
northern El Paso County around noon, Pueblo around 4 PM, and the
CO/NM border by around 7 PM. North winds behind the front are
expected to gust as high as 50 mph across the eastern plains, and to
60 mph north of HWY 50. Therefore, High Wind Warnings remain in
place across the plains this afternoon through tomorrow morning.
Precipitation will fill in and be plentiful behind the front as a
result of the aforementioned large scale forcing in addition to
isentropic ascent and increasing moisture wrapping around the
backside of the low. TPW is expected to increase to over 0.5" over
the eastern plains, which is well above normal for this time of
year.
Conditions in northern El Paso County will be treacherous. Precip
may begin as rain, but will very quickly transition to snow by
around 4 PM as temperatures plummet behind the front. The
combination of winds gusting to 60 mph and moderate to heavy
snowfall will cause extremely low visibilities and snow covered
roadways, leading to impossible travel conditions. Travel is
strongly discouraged north of Colorado Springs today, as a result. A
couple rumbles of thunder will also be possible as forecast
soundings indicate marginal degrees of elevated instability. The
worst conditions should last through about midnight. Through the
rest of the evening, and into tomorrow morning, snow intensity and
wind gusts will slowly decrease, but hazardous travel conditions
should persist. Therefore, the Blizzard Warning for Northern El Paso
County will go through Noon tomorrow. Teller County will experience
similar but slightly less dramatic conditions as winds will not be
as strong, hence the Winter Storm Warning through Noon tomorrow.
Snow accumulations across northern El Paso and Teller Counties
should be in the 2-6 inch range with locally higher amounts possible
especially over far northern portions of the county. Significant
drifting can also be expected.
Further south, rain will transition to snow during the early
evening, but precip totals will be much less. Colorado Springs and
Pueblo are expected to only see up to one inch of snow accumulation
as the strong downsloping north winds should counteract the large
scale forcing. Even further south on the Raton Mesa, there is
potential for snow accumulations along with blowing snow as the
northerly flow upslopes again. High-res model guidance confirms
this, with the potential for 2-6 inches over Las Animas and Huerfano
counties. A winter weather highlight may be issued later this
morning for that area due to the combination of wind and snow.
Further east, 1-3 inches of snow will be possible, with blowing snow
briefly reducing visibilities.
It should be noted that given the warm antecedent conditions, rain
or melting snow on roadways will quickly freeze overnight as
temperatures drop behind the front, further augmenting the hazardous
travel across all of the eastern Colorado plains. Lows in the 20s
are expected across the plains and high valleys, with teens in
northern El Paso and Teller Counties.
.LONG TERM...(Thursday through Tuesday)
Issued at 405 AM MDT Wed Apr 10 2019
An active pattern will continue through the first 2/3rds of this
period. The blizzard will be winding down at the beginning of this
time period (Thu morning), then, a couple of more weather systems
will be moving through. the first system will move across the region
Friday night into Saturday, and the 2nd more potent system will move
across the region Tuesday night into Wednesday. Thereafter, a ridge
builds aloft bringing more tranquil weather to the region.
Blizzard will be winding down over the Palmer Divide at the
beginning of this time period. Wind driven snow will be ending in
the morning with clearing skies and slowly (with emphasis on the
word "slowly) diminishing winds across the plains. It will be quite
cool on Thursday with readings in the 30s and 40s across the lower
elevations. With the strong winds, it will feel much colder. Snow
showers will continue in the mountains, especially the southern mtns
and central mountains through the day. San Luis Valley will likely
experience the nicest weather on this day with readings in the 40s
and relatively light winds.
The next system will arrive Friday night into Saturday. Best forcing
with this system will be south of the region, although we will
likely see some light qpf over the mtns/valleys and parts of the
plains, especially the south of highway 50. Baca county may see the
heaviest qpf with this event.
Ridging aloft builds over the region on Sunday, and the weather on
this day should be quite nice with 60s plains and 50s valleys along
with light winds.
The next system moves in Monday night and last into Wednesday.
Guidance shows this system will likely close-off, but it is not
expected to be as intense as the system that is affecting the area
today. For now it appears that the southern mtns and adjacent plains
will see the most precip (mostly snow) with this event. \/Hodanish
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1130 AM MDT Wed Apr 10 2019
A significant storm system remains on track to bring strong winds
and widespread precipitation to the majority of Colorado this
afternoon into tomorrow morning.
At KALS, VFR conditions are expected over the next 24 hours. Some
lower cloud cover will move in this afternoon, but CIGS are expected
to remain in the VFR category. Southwest to west winds gusting to
around 35 knots can be expected this afternoon and evening before
switching to a north wind, and diminishing. Rain or snow showers
will be likely near KALS this afternoon and evening, with only a
slight possibility of such at the site.
At KCOS and KPUB, a cold front will advance through the two sites
early in the period, causing gusty southwest winds to near 35 knots
for an hour or two at KCOS and three to four hours at KPUB before
switching to a north wind. Winds at both sites are expected to gust
to around 50 knots this evening after the frontal passage. A period
of generally light rain showers switching to snow showers at both
sites is expected this evening, followed by blowing snow at KCOS
through the early morning hours. KCOS could also see a brief period
of more moderate showers. Conditions behind the front should remain
in MVFR with patchy IFR conditions into the early morning hours
before returning to VFR conditions.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 4 PM this afternoon to noon MDT Thursday
for COZ085-086-089-093-095>098.
Red Flag Warning until 5 PM MDT this afternoon for COZ230-232-
233-235>237.
Winter Weather Advisory from 6 PM this evening to 3 AM MDT
Thursday for COZ087-088-094.
High Wind Warning from 6 PM this evening to noon MDT Thursday
for COZ094-099.
Winter Weather Advisory from 3 PM this afternoon to noon MDT
Thursday for COZ073-075-080.
Winter Storm Warning until noon MDT Thursday for COZ058-060.
Winter Weather Advisory until 6 AM MDT Thursday for COZ066-068.
Winter Storm Warning until noon MDT Thursday for COZ081-082.
Blizzard Warning until noon MDT Thursday for COZ084.
&&
UPDATE...LINE
SHORT TERM...LINE
LONG TERM...HODANISH
AVIATION...CARLBERG/77
Hazardous weather outlook, Apr 10, 4:36 AM MST, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
536 AM MDT Wed Apr 10 2019
COZ058>089-093>099-111145-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
536 AM MDT Wed Apr 10 2019
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
A storm system will bring blizzard conditions to parts of the
plains along with heavy snow in the mountains. In addition, high
fire danger and strong gusty winds will occur over the plains
today and tonight.
This morning into the early afternoon, southwest winds will by gusty
across most of the forecast area, with gusts as high as 50 mph
across the plains along and south of HWY 50. The strong winds will
combine with low RH values to create critical fire weather
conditions.
A cold front will accelerate south across the eastern Colorado
plains this afternoon and tonight. Behind the front, north winds
will gust as high as 50-60 mph. Rain will quickly transition to snow
behind the front as temperatures quickly drop. Snow will be heaviest
in northern El Paso and Teller Counties, where 2-6 inches are
expected. The strong winds and moderate to heavy snowfall will cause
significant blowing and drifting of snowfall, including blizzard
conditions, causing treacherous travel conditions. These conditions
will last from the late afternoon through the evening. Snow
accumulations and intensity from Colorado Springs to Pueblo will be
much less significant, with up to one inch expected. Further south
across the Raton Mesa, 2-6 inches may also be possible with gusty
winds, though not as strong as up north. Finally, 1-3 inches of snow
accumulation will be possible over the rest of the eastern plains.
For the mountains, 6-12 inches of snowfall is forecast over the
central mountains, with 4-8 inches expected over the rest of the
mountains, and generally around an inch total in the high valleys.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Blizzard conditions over the Palmer Divide early Thursday morning
will be decreasing. Strong gusty winds will continue over most of
the plains through the day, slowly decreasing during the
afternoon. Snow showers will be possible in the mountains,
especially the southern mountains.
A weak Pacific storm system will move across the region Friday
afternoon through Saturday. This system will bring rain and snow
showers to the region. Light snow accumulations will be possible
in the mountains and adjacent plains.
A stronger Pacific storm system will affect the region Tuesday,
bring a chance of snow to the region.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters are
imminent today and tonight across all of south central and
southeast Colorado.
LINE/Hodanish
Special weather statement, Apr 10, 11:05 AM MST, 25 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1205 PM MDT WED APR 10 2019
COZ084-085-101845-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
1205 PM MDT WED APR 10 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN EL PASO COUNTY UNTIL 1245
PM MDT...
At 1203 PM MDT, Doppler radar was tracking a developing thunderstorm
over southeastern Colorado Springs, moving northeast at 25 mph.
Half inch hail and wind gusts around 50 mph will be possible with
this storm.
Locations impacted include...
Southeastern Colorado Springs, Calhan, Ramah, Yoder, Ellicott,
Peyton, Schriever AFB, Falcon, Stratmoor, Fort Carson, Peterson AFB
and Cimarron Hills.
LAT...LON 3888 10406 3865 10464 3876 10482 3913 10454
3913 10405
TIME...MOT...LOC 1802Z 220DEG 23KT 3877 10467